Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 203, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2004, 9:10 PM CDT for Russell County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2004, 9:10 PM CDT (02:10 UTC)
- Expired
- Jul 4, 2004, 10:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:49 PM CDT | HAIL 1 | 4 W Russell, KS | |
| Jul 4, 10:00 PM CDT | HAIL 0.88 | 5 Sw Russell Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2449 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 050210
SVRICT
KSC167-050315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
909 PM CDT SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN CENTRAL KANSAS
* UNTIL 1015 PM CDT.
* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTH OF GALATIA...OR ABOUT 18 MILES
NORTHWEST OF GREAT BEND...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE
9 MILES SOUTHEAST OF RUSSELL AROUND 935 PM CDT...
NEAR DORRANCE AROUND 945 PM CDT...
NEAR LUCAS AROUND 1005 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 1015 PM CDT.
LAT...LON 3870 9902 3871 9869 3892 9849 3911 9850
3911 9889
$$
/KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:34 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Jul 4, 3:34 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 334 PM CDT SUN JUL 4 2004 .DISCUSSION... THIS EVE/TNGT: ATMOSPHERE IS RECHARGING ITSELF AS SUN BEGINS TO BREAK OUT FROM OVERNIGHT STORMS. DAY TIME HEATING WILL CREATE VERY UNSTABLE CONDITIONS ACROSS MUCH OF CENTRAL AND SRN KS THIS AFTERNOON INTO THE EVENING HRS. WATER VAPOR IMAGERY SHOWS NEXT SHORT WAVE CURRENTLY MOVING E INTO TX PANHANDLE WHICH IS TRYING TO PHASE WITH WITH NORTHERN STREAM TROUGH. THERE WILL BE A FAIRLY STRONG CAP IN PLACE TRYING TO HOLD DOWN THE VERY UNSTABLE CONDITIONS...HOWEVER APPROACHING SHORTWAVE SHOULD WEAKEN CAP ENOUGH FOR STORMS TO FIRE LATER THIS EVE. OUTFLOW BOUNDARY FROM LAST NIGHT WAS IN CENTRAL OK BUT SHOULD MIX NORTHWARD AS SFC LOW DEEPENS OVER TX PANHANDLE. STORMS LOOK TO DEVELOP ALONG A WEAK BOUNDARY IN CENTRAL KS AND ALONG OUTFLOW/SEMI WARM FRONT BOUNDARY MIXING NORTH IN S CENTRL KS. SHEAR WILL INCREASE DURING THE EVENING HRS WHICH WILL CAUSE STORMS TO BECOME MORE ORGANIZED WITH A FEW SUPERCELLS POSSIBLE. CANNOT TOTALLY RULE OUT A ISOLATED TORNADO IN S CENTRAL GIVEN HIGH INSTABILITY AND INCREASING SHEAR...EVEN WITH LCLS A BIT HIGH. SFC WINDS SHOULD BACK SOME ACROSS S CENTRL KS WITH DEEPENING SFC LOW OVER THE TX PANHANDLE. THE ACTIVITY LOOKS TO FORM A POSSIBLE MCS WHICH SHOULD MOVE E/SE. MANY LOCATIONS SAW HEAVY RAIN LAST NIGHT...THEREFORE ANY ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE SOME FLOODING PROBLEMS SO WILL ISSUE A FLOOD WATCH FOR MOST OF SRN/SERN KS WITH THIS IN MIND. MON-MON NIGHT: EXPECT MCS TO BE ONGOING IN ERN KS DURING THE MORNING HOURS, WITH REST OF THE AREA CLEARING OUT. UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE AREA AS SUNSHINE RETURNS, SO WITH AFTN HEATING, ANOTHER ROUND OF SHRA/TSRA ARE POSSIBLE BY MON AFTN INTO MON NIGHT. NEXT IN A SERIES OF S/WV MOVES INTO THE AREA BY MON AFTN, WITH CAP LESS THAN TDY EXPECT RAPID DVLPMNT OF CONVECTION. WILL HAVE TO KEEP AN EYE ON SVR AND FLOODING POTENTIAL TMRW, WITH TNGTS CONVECTION PLAYING A ROLE IN THESE DECISIONS. TUE: FRONTAL BOUNDARY MAKES ITS WAY DOWN ACROSS THE PLAINS ON TUES HELPING TO MOVE THE LOW LEVEL MOISTURE SOUTH OF THE AREA, AS DRIER CANADIAN AIR MOVING ACROSS KS. WILL KEEP LOW POPS ACROSS SRN HALF OF KS, AS SOME POST FRONTAL SHRA ARE POSSIBLE. WILL ALSO KEEP TEMPS BELOW CLIMO AS SHALLOW COOL AIR MOVE IN BEHIND THE FRONT. PREFER ETA GUID NUMBERS FOR HIGHS WED-THU: SFC RIDGE AND NW FLOW MOVES ACROSS THE AREA FOR THE MIDWEEK HELPING TO DRY US OUT FOR A COUPLE OF DAYS. WILL MODERATE TEMPS WITH A WARMING TREND EXPECTED BY THE END OF THE WEEK. FRI-SUN: RETURN SOUTHERLY FLOW WILL BRING MORE SUMMERLIKE TEMPS TO THE AREA FOR THE START OF THE WEEKEND. MAIN MOISTURE ADVECTION WILL STAY WEST OF THE AREA ON FRI, SO WILL KEEP POPS OUT OF THE AREA UNTIL FRI NIGHT, WITH THE NOCTURNAL CONVECTION CHC RETURNING. WILL INSERT POPS FOR THE REST OF THE WEEKEND, AS WEAK S/WVS MOVE THROUGH THE AREA WITH WEAK SFC BOUNDARY LOCATED ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 91 68 83 / 50 30 40 30 HUTCHINSON 69 90 67 82 / 60 30 40 30 NEWTON 69 90 67 81 / 50 30 40 30 ELDORADO 70 90 68 83 / 50 30 40 30 WINFIELD-KWLD 72 92 69 85 / 50 30 40 30 RUSSELL 67 88 63 79 / 60 30 40 20 GREAT BEND 68 89 64 80 / 60 30 40 20 SALINA 69 90 66 81 / 50 30 40 20 MCPHERSON 69 90 66 81 / 50 30 40 20 COFFEYVILLE 72 91 70 85 / 50 30 40 30 CHANUTE 70 89 68 83 / 50 30 40 30 IOLA 70 89 68 83 / 50 30 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THIS AFTERNOON UNTIL MONDAY MORNING FOR SOUTHERN AND SOUTHEASTERN KANSAS. && JAKUB/KETCHAM/22
Hazardous weather outlook, Jul 4, 4:25 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT SUN JUL 4 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 425 PM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING INTO THE OVERNIGHT HOURS FOR CENTRAL, SOUTHERN AND SOUTHEASTERN KANSAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER, AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE SUNSET IN SOUTHERN KANSAS. WARM AIR IN THE MID LAYERS WILL PROHIBIT THUNDERSTORM DEVELOPMENT UNTIL EARLY THIS EVENING. BUT AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA, THUNDERSTORMS SHOULD DEVELOP ACROSS WESTERN KANSAS THIS EVENING, WITH STORMS MOVING INTO CENTRAL AND SOUTH CENTRAL KANSAS INTO THE LATE EVENING HOURS. THE ACTIVITY WILL TRY AND FORM INTO A COMPLEX OF THUNDERSTORMS LATER TONIGHT, AND MOVE RAPIDLY EASTWARD ACROSS SOUTHERN KANSAS. HEAVY RAINFALL WILL ALSO BE A THREAT WHICH COULD CAUSE SOME FLOODING. SEE THE LATEST FLOOD WATCH FOR INFORMATION ON THIS FLOODING THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RISK FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE ON MONDAY AND MONDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON TUESDAY, THOUGH THE RISK FOR SEVERE WEATHER AND HEAVY RAIN IS EXPECTED TO DIMINISH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING AND OVERNIGHT ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/CJ/KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 66 min |
| Jul 4, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 61 min |
| Jul 4, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 50 min |
| Jul 4, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 38 min |
| Jul 4, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 63 min |
| Jul 4, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 61 min |
| Jul 4, 10:47 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| Jul 4, 11:20 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Jul 4, 11:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| Jul 5, 12:16 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 59 min |
| Jul 5, 1:31 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 59 min |
| Jul 5, 1:55 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| Jul 5, 1:59 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Jul 5, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| Jul 5, 2:28 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jul 5, 2:43 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jul 5, 3:20 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 70 min |
| Jul 5, 3:25 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 80 min |
| Jul 5, 3:47 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 73 min |
| Jul 5, 3:57 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 78 min |
| Jul 5, 4:29 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 76 min |
| Jul 5, 4:52 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 68 min |
| Jul 5, 11:56 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.